Alert archive / California / Tornado Warnings in 2014

Tornado Warning 3, NWS Sacramento, CA

March 26, 2014Glenn County, California

NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 3:45 PM PDT for Glenn County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2014, 3:45 PM PDT (22:45 UTC)
Expired
Mar 26, 2014, 4:45 PM PDT
In force
60 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Glenn County, CA

The radar

The Beale AFB radar (KBBX), 62 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:50 PM PDTHAIL 0.252 Nnw Artois, CAHAIL COVERING I-5 BETWEEN COUNTY ROAD 27 AND COUNTY ROAD 33. TRAFFIC IS STOPPED TO WAIT OUT THE STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WFUS56 KSTO 262245
TORSTO
CAC021-262345-
/O.NEW.KSTO.TO.W.0003.140326T2245Z-140326T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
345 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WITH 
SIGNIFICANT AMOUNTS OF ONE HALF TO ONE INCH HAIL 7 MILES WEST OF   
GREENWOOD...OR 8 MILES WEST OF ORLAND...MOVING EAST NORTHEAST AT 5 
MPH.

* THE TORNADO WILL BE NEAR...
  GREENWOOD BY 405 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3981 12223 3963 12217 3961 12242 3973 12245
TIME...MOT...LOC 2244Z 235DEG 10KT 3972 12232

$$

JCLAPP
1 follow-up statement
366 
WWUS56 KSTO 262308
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
408 PM PDT WED MAR 26 2014

CAC021-262345-
/O.CON.KSTO.TO.W.0003.000000T0000Z-140326T2345Z/
GLENN CA-
408 PM PDT WED MAR 26 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL
GLENN COUNTY...

AT 402 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO WITH SIGNIFICANT AMOUNTS OF HAIL. THIS TORNADO 
WAS LOCATED NEAR GREENWOOD...MOVING MORE EAST AT 5 MPH TOWARD 
INTERSTATE 5 NEAR ARTOIS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GREENWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3970 12243 3977 12222 3963 12217 3961 12242
TIME...MOT...LOC 2305Z 235DEG 10KT 3975 12226

$$

JCLAPP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 10:01 AM PDT, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 26, 10:01 AM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1001 AM PDT Wed Mar 26 2014

.Synopsis...
Significant mountain snow and gusty winds are likely with
good potential for isolated thunderstorms today...some possibly
strong storms. Wet and cooler weather will continue through the
weekend.

&&

.Updated Discussion...
Next wave of precip is spreading into the Sierra as the next
batch of short-wave energy rotates inland. Forecast soundings
indicate showers and potential for some thunderstorms today in the
valley. Buoyancy or CAPE is only around 100 J/kg at most from the
NAM and RUC. But the HRRR was showing between 100-200 J/kg. The
CAPE layer is relatively shallow. But, that is normal for here.
The interesting thing to note is the shear values. The 0-1 km
shear is anywhere from 12 to 20 m/s while the 0-6 km shear is
from 35 to 55 m/s, with the strongest areas between Sacramento and
Red Bluff. The significance of these shear profiles are that they
are very favorable for rotating updrafts if individual cells are
able to develop. Similar to yesterday, it will be a waiting game
today to see if enough clearing develops behind the main area of
showers that will move across the area during the morning.

The back of edge of the wave/clouds are near the coast.
Orographic flow may keep clouds are coastal range, but shadowed
areas in the valley may see enough clearing later. We already see
evidence of some thinning clouds in the western valley.

We are not making any major changes to the snow amounts and the
Winter Storm Warning. The next wet system is forecast to drop
southward through the region Saturday.    JClapp

&&

.Extended Discussion (Sunday through Wednesday)
Models show weak ridging over the state on Sunday but WAA and
weak lift could promote some continued light overrunning
precipitation mainly north of the Sacramento area. Daytime highs
will range from a little below normal to the north where cloud
cover will be more extensive to a little above normal to the
south. The next in a series of Pacific storm systems is forecast
fairly consistently by the extended models to move into NORCAL by
Monday afternoon bringing a good chance of precipitation to the
entire CWA. Relatively low snow levels are expected with this cold
system. Moisture feed into this system is relatively modest with
predicted TPW values of only around .8 inches. Therefore...only
expecting this storm to be a moderate precipitation producer. The
upper low is forecast to push through NORCAL on Tuesday bringing a
continued shower threat and cooler than normal daytime
temperatures. Latest model runs push upper ridging over the west
coast by Wednesday of next week. If this model trend continues
then will need to reduce precipitation chances in current grid
package.

&&

.Aviation...
Another day of showers and thunderstorms today with an unstable
airmass behind last evenings cold frontal passage. VFR with local
MVFR in the Valley today, with the best chance of MVFR for the
Northern Sac Valley. Over the mountains, IFR ceilings and
visibilities with snow down to 4500 feet. Improving conditions for
the Valley overnight, with improving conditions for the mountains
by 18z. -DVC

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 11 am pdt Thursday above 5000 feet in
the west slope northern Sierra Nevada...western Plumas
county/Lassen park.

&&

In the hours before

Special weather statement, Mar 26, 2:53 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
253 PM PDT WED MAR 26 2014

CAZ016-262230-
CENTRAL SACRAMENTO VALLEY CA-
253 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA

UNTIL 330 PM PDT

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRUTO AND OVER THE HILLS WEST OF INTERSTATE
5..MOVING EAST NORTHEAST AT UP TO 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
DUE TO THE SLOW NATURE OF THE STORM...ACCUMULATING HAIL COULD BE A
PROBLEM IN A SMALL AREA.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN GLENN COUNTY...

LAT...LON 3979 12231 3962 12225 3960 12247 3970 12254
TIME...MOT...LOC 2150Z 199DEG 19KT 3967 12245

JCLAPP
Special weather statement, Mar 26, 3:32 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
332 PM PDT WED MAR 26 2014

CAZ015-066-262330-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY
CA-
332 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 430 PM PDT

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ROSEWOOD..MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   COTTONWOOD AND  ANDERSON...
   DAIRYVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4050 12212 4030 12196 4020 12248 4036 12259
TIME...MOT...LOC 2232Z 268DEG 10KT 4032 12242

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 5:39 PM PDTWinter Storm WarningSTO41 hr
Mar 25, 5:39 PM PDTWinter Weather AdvisorySTO9 hr
Mar 25, 6:56 PM PDTSpecial Weather StatementSTOButte49 min
Mar 26, 2:53 PM PDTSpecial Weather StatementSTOGlenn37 min
Mar 26, 3:16 PM PDTTornado WarningSTOGlenn29 min
Mar 26, 3:32 PM PDTSpecial Weather StatementSTOTehama58 min
Mar 26, 4:14 PM PDTSpecial Weather StatementSTOSacramento46 min
Mar 26, 4:30 PM PDTTornado WarningSTOGlenn45 min
Mar 26, 4:41 PM PDTSpecial Weather StatementSTOShasta49 min

Nearby

Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.